Q: Ritalin for a Depressed Cycle?
My husband, now 70, had a first depression after 9/11 and several months later,
fearing a recurrence, took Zoloft which within three weeks sent him into
hypomania and then plunged him into a deep depression. Several psychiatrists
kept treating him with other anti-depressants, despite a family history of BP,
which left him with a progressive rapid cycling disorder which is unyielding.
Once he stopped taking AD's he stopped having mixed states. Now he
is one month severely depressed and one month mildly hypomanic without cease. He
takes Lamictal 300mg, (recently stopped Depakote because it was of no use and
caused him to gain 40 lbs), Seroquel 75mg for sleep, Lithium 450mg. (In the past
higher doses of Lithium have made him cognitively impaired.) No one seems to
have any success in stabilizing him and stopping the cycling for the last five
and a half years. Do you have any suggestions how the cycling could stop? We
tried to get into an TMS study but rapid cycling was contrary to their
protocols. What do you think of Ritalin for the depressed cycle? He's starting
it. We are very discouraged! p.s. He's had 5 years of psychotherapy as well with
little benefit for the BP disorder.
Dear Yvonne --
I do have a strong opinion about this general situation, which I will express in
the hopes that it will provide a point of view you may not hear elsewhere and
some ideas to consider as you discuss options with your husband's clinicians.
In my view, the key under these circumstances is to avoid things that induce
cycling and keep adding things that reduce cycling until it stops (not too
profound, is it? The problem is that this rather logical approach is not always
pursued.) My usual approach under circumstances like your husband's is to
cleave intensely to this logic. It dictates all of the choices.
For example, with the medications currently in place, there is no "anti-manic":
lithium cannot serve this role, because the dose can not be pushed high enough
(it is probably helping somewhat, but not enough). Seroquel is at a very low
dose well below those generally required for either an antidepressant or
anti-manic effect. Lamictal is at a substantial dose, not quite the maximum but
generally doses greater than 300 mg start causing their own side effects. So,
following my usual rule of thumb, one would look for other "mood
stabilizers" (particularly those with anti-manic effects, as in the current
mix that function is underrepresented). At age 70, risperidone is generally
rather well-tolerated and could be substituted for Seroquel, for example.
risperidone has some fairly significant antidepressant effects at his age, in my
experience, so I generally start with extremely low doses, as is generally
recommended anyway for older folks, such as 0.25 mg nightly, increasing by that
increment to a target of 1-2 mg at the most. Of course that will have to be
cross-tapered with Seroquel, which will be a little tricky but not too bad, if
you decide to go that route.
Meanwhile, there are non-medication "mood stabilizers" to consider. Many mood
experts are now emphasizing the general importance of regular sleep and activity
schedule as a non-medication add-on to mood stabilizers. In particular, have a
look at my essay about
darkness and bipolar disorder to make sure that you're not missing something
easy with potential to destabilize circadian rhythms.
TMS (transcranial magnetic stimulation) has multiple case reports of having
induced hypomania, so it is really much more an antidepressant than a mood
stabilizer (and there is no evidence to date, to my knowledge, of the latter
function) . Surprisingly, Ritalin does not seem to very commonly cause
destabilization, but it too is certainly not a "mood stabilizer". So if the
problem is "rapid cycling", Ritalin could not be expected to be sufficient. It
adds another medication to the mix without addressing the real problem, which is
not depression but cycling.
One of my patients is 80 years old and had a story
somewhat similar to your husbands. He responded well to a new approach under
high-dose thyroid hormone, although your husband's doctors will probably
freak out at the idea of this approach at his age. My patient had exhausted so
many other options he was easy to turn to something still quite experimental.
I hope that some of those ideas will prove to be of
Published March, 2008